Alert archive / Arizona / Flash Flood Warnings in 2016

Flash Flood Warning 8, NWS Flagstaff, AZ

July 19, 2016Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 19, 2016, 11:55 AM MST for Yavapai County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2016, 11:55 AM MST (18:55 UTC)
Expired
Jul 19, 2016, 2:00 PM MST
In force
2 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 82 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.9 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2016-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2016-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1542 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

074 
WGUS55 KFGZ 191855
FFWFGZ
AZC025-192100-
/O.NEW.KFGZ.FF.W.0008.160719T1855Z-160719T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1155 AM MST TUE JUL 19 2016

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 200 PM MST

* AT 1154 AM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  VERY  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO AND A HALF
  INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CLARKDALE...COTTONWOOD--VERDE VILLAGE...BRIDGEPORT...
  VERDE VILLAGE...JEROME...
  DEAD HORSE RANCH STATE PARK AND TUZIGOOT NATIONAL MONUMENT.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...BLOWOUT CREEK...
VERDE RIVER...COYOTE SPRING...OAK WASH...MUNDS DRAW AND BITTER CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3476 11199 3470 11198 3473 11220 3481 11219

$$

MOTTICE
2 follow-up statements
746 
WGUS75 KFGZ 191954
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1254 PM MST TUE JUL 19 2016

AZC025-192100-
/O.CON.KFGZ.FF.W.0008.000000T0000Z-160719T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
1254 PM MST TUE JUL 19 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM MST FOR
CENTRAL YAVAPAI COUNTY...

AT 1248 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA HAVE DIMINISHED. UP TO TWO INCHES
OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING WILL CONTINUE FOR WASHES
AND CREEKS NEAR JEROME, COTTONWOOD AND CLARKDALE TO THE VERDE RIVER.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CLARKDALE...COTTONWOOD...VERDE VILLAGE...AND JEROME.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
&&

LAT...LON 3476 11199 3470 11198 3473 11220 3481 11219

$$

RB
826 
WGUS75 KFGZ 192057
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
157 PM MST TUE JUL 19 2016

AZC025-192106-
/O.EXP.KFGZ.FF.W.0008.000000T0000Z-160719T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
157 PM MST TUE JUL 19 2016

...THE FLASH FLOOD WARNING FOR CENTRAL YAVAPAI COUNTY WILL EXPIRE AT
200 PM MST...

FLOOD WATERS WILL SLOWLY RECEDE THROUGH THE AFTERNOON. FLOODING IS
NO LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO HEED ANY
REMAINING ROAD CLOSURES.

LAT...LON 3476 11199 3470 11198 3473 11220 3481 11219

$$

RB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 9:36 AM MST, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 19, 9:36 AM MST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
936 AM MST TUE JUL 19 2016

.SYNOPSIS...Monsoon moisture will continue to bring a chance of
showers and thundertorms through Thursday. Strong high pressure
and drier air could result in a downturn in activity toward the
end of the week.

&&

.DISCUSSION...A wet Monsoon weather pattern continues as the
subtropical ridge is in a favorable position for northward
advection of moisture into Arizona. Expect good coverage for
showers and thunderstorms with subtle changes in the location of
the heavy rainfall from day to day. The morning forecast grids
look good no updates.

&&

.PREV DISCUSSION /242 AM MST/...A wide area of high pressure aloft
remained centered over the Oklahoma/Kansas border. The models
continue to promise little movement in this high pressure feature
over the next few days. The position of the high is placing
southerly flow over Arizona with not much change in the moisture
profile through Thursday. Moving forward the distribution of
showers and thunderstorms will remain very similar to Monday.
Isolated heavy rain amounts of an inch or more and localized
flooding will be possible. More generally, amounts in the trace to
quarter inch category scattered about northern Arizona.

From Friday onward...Models show the high pressure system centered
over Oklahoma essentially splitting. The western portion of the
high will migrate across Arizona and eventually become established
over the western United States. If this pattern transpires it will
open the door to an influx of drier air from the west. Forecast
grids reflect a downturn in monsoon activity but moisture looks
too entrenched for a complete shutdown in monsoon activity. We'll
keep you updated.

&&

.AVIATION...For the 18Z package...Primarily VFR conditions are
expected for the next 24 hours with bkn cigs aoa 14kft msl. Look
for sct-nmrs SHRA/TSRA between 17z-02z, especially over mountain
areas. Brief MVFR/IFR conditions and gusty winds possible with
stronger storms. Precipitation coverage decreasing after 02z Wed.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Expect another round of thunderstorms over the
forecast area today and Wednesday. Storm motion will generally be
from the south to north 5-10 mph.

Thursday through Saturday...Scattered thunderstorms will persist
across the area on Thursday. Drier air filtering into Arizona from
the west will bring a decrease in thunderstorm activity on Friday
and Saturday...with minimum RH's dropping back into the teens to the
north and west of Flagstaff.
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...Bohlin/McCollum
AVIATION...CLM
FIRE WEATHER...DL

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 19, 2:41 AM MST, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
241 AM MST TUE JUL 19 2016

AZZ004>018-037>040-200330-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
241 AM MST TUE JUL 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. THE MAIN THREAT
WILL BE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM ACTIVITY WILL CONTINUE AT ABOUT THE SAME LEVEL THROUGH
THURSDAY. THE MAIN THREAT WILL CONTINUE TO BE LOCALIZED FLOODING.
DRIER AIR IS EXPECTED TO FILTER OVER ARIZONA STARTING FRIDAY WITH A
DOWNTURN IN MONSOON ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 5:08 PM MSTAreal Flood AdvisoryFGZNavajo112 min
Jul 18, 5:29 PM MSTSpecial Weather StatementFGZApache46 min
Jul 18, 6:09 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Jul 18, 7:12 PM MSTSpecial Weather StatementFGZ33 min
Jul 19, 11:02 AM MSTAreal Flood AdvisoryFGZYavapai3 hr
Jul 19, 11:33 AM MSTAreal Flood AdvisoryFGZYavapai3 hr
Jul 19, 12:51 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 19, 1:09 PM MSTFlash Flood WarningFGZGila2 hr
Jul 19, 1:16 PM MSTSpecial Weather StatementFGZ44 min
Jul 19, 1:40 PM MSTAreal Flood AdvisoryFGZGila, Navajo3 hr
Jul 19, 1:58 PM MSTSpecial Weather StatementFGZ32 min
Jul 19, 2:02 PM MSTFlash Flood WarningFGZGila, Navajo4 hr
Jul 19, 3:21 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 19, 4:00 PM MSTFlash Flood WarningFGZGila3 hr

Nearby

Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.